Chapter 19: Toxicology Flashcards Preview

EMT Course > Chapter 19: Toxicology > Flashcards

Flashcards in Chapter 19: Toxicology Deck (49)
Loading flashcards...
1

What is the first question you should ask a person suspected of ingesting a poison such a lye?

what substances did you take

2

Opioids are medications with actions similar to:

morphine

3

Essentially, poisons get into the patient's body by inhalation, injection, ingestion, and:

absorption

4

oisons that come in contact with the surface of the body can affect the patient in many ways. Therefore, it is important to distinguish between contact absorption and:

contact burns

5

If local protocol allows you to administer activated charcoal, you should administer the premixed suspension in a

covered cup with a straw

6

Which of the four avenues of poisoning can be the most worrisome?

injection

7

Treatment of poison focuses on support. The EMT must assess and maintain the ABCs, being sure to monitor the patients

breathing

8

The "street" name for crack cocaine, amphetamine, and methamphetamine is:

speed

9

________ is one of the most addicting substances known.

cocaine

10

Signs and symptoms of sympathomimetics include all of the following except:
-hypertension.
-tachycardia.
-pinpoint pupils.
-hyperthermia.

-pinpoint pupils.

11

Approximately what percentage of poisonings is by mouth?

80%

12

What is the most commonly abused drug in the United States?

alcohol

13

___ poisoning affects 5 million children and adults per year

acute

14

___ poisoning is much more common

chronic

15

rates of death caused by poisoning have ____ in children

DEC

16

rates of death caused by poisoning have ____ in adults

INC

17

____ is the study of toxic or poisonous substances

toxicology

18

a _____ is any substance whose chemical action can damage body structures or impair body function

poison

19

common complication of substance abuse is

overdose

20

overdose is when a patient

takes a toxic dose of a drug

21

your primary responsibility with a poisoned patient is to

recognize that poisoning has occurred

22

once you recognize that poisoning has occurred you should

notify medical control and begin emergency treatment

23

when trying to determine the nature of the poison look around the immediate area for

overturned bottles, needles, scattered pills, overturned plant

24

____ can provide critical info like:
name and concentration of drug
ingredients
number of pills in bottle originally

containers

25

if the patient vomits examine the contents for ____ and collect the vomitus in a plastic bag so it can be analyzed by the hospital

pill fragments

26

most important treatment for poisoning is ____ or _____ the poisonous agent

diluting or physically removing the poisonous agent

27

with inhalation poisoning move the patient into

fresh air

28

some patients may need _____ after removal from the toxic environment

decontamination

29

use a ______ to protect yourself

self contained breathing apparatus

30

in _____ poisons affect the patient by
skin damage
chemical burns
rashes/lesions
systemic effects

absorption